Pennsylvania, 2006

Damaging Wind in Pennsylvania, July 28, 2006

July 28, 2006 · NWS CTP · 1 event in 1 county or zone

Thunderstorm winds knocked down trees on Valley Glen Road in Annville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorm winds knocked down trees on Valley Glen Road in Annville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 28, 10:22 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 28, 10:22 AM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1122 AM EDT FRI JUL 28 2006

.SHORT TERM /REST OF TODAY THROUGH FRIDAY NIGHT/...

TRAINING HEAVY SHRA/TSRA EXPECTED TO PROGRESS SLOWLY EAST FROM THE
LAUREL HIGHLANDS TO THE LOWER SUSQ VALLEY THIS AFTERNOON...BENEATH
THE FAVORABLE RIGHT ENTRANCE REGION OF A 75 KT UPPER JET ACROSS THE
LOWER GREAT LAKES. PRECIP WATER VALUES OF NEAR 50 MM ARE 2-3
STANDARD DEVIATIONS ABOVE NORMAL...AND THIS TRANSLATES INTO RECENT
OBSERVED AND AUTOMATED GAGE REPORTS OF 1.5 INCHES DURING THE PAST
HOUR NEAR KJST.

ELSEWHERE...CANCELLED THE FLASH FLOOD WATCH FOR THE NW PENN MTNS A
FEW HOURS EARLY AS THE BACK EDGE OF THE RAIN WILL BE CLEARING THIS
AREA WITHIN THE NEXT FEW HOURS...AND RAINFALL AMOUNTS SHOULD REMAIN
UNDER 1.5 INCHES IN MOST AREAS.

STILL THE POTENTIAL FOR SVR TSRA WITH STRONG GUSTY WINDS AND HAIL
ACROSS THE LOWER SUSQ REGION AND EAST CENTRAL MTNS WHERE PARTLY
SUNNY SKIES HAVE ALLOWED FOR MODERATELY UNSTABLE CONDITIONS WITH SFC
TEMPS NOW IN THE LOWER TO MID 80S.

DRYING WILL MOVE INTO THE NW ZONES THIS AFTERNOON...AND REACH OUR
EASTERN COUNTIES BY SHORTLY AFTER DUSK.
&&

.PREV DISCUSSION...
 /ISSUED 356 AM EDT FRI JUL 28 2006/

SHORT TERM /TODAY/...
ANOMALOUSLY HIGH PWATS REMAIN ACROSS THE REGION THROUGH THIS
AFTERNOON AS H5 TROF AXIS SWINGS ACROSS THE REGION. EXISTING
SHOWER ACTIVITY AND CLOUD COVER WILL KEEP A LID ON CAPES AND KEEP
SVR THREAT LOW FOR THIS AFTERNOON...WITH LOCAL HEAVY RAINERS THE
MAIN CONCERN. LIKELY TO CAT POPS THROUGHOUT...WITH HIGHEST POPS
AND BEST POTENTIAL FOR HEAVY RAIN ACROSS MY NORTHWEST COUNTIES.
WILL ISSUE FFA THROUGH EARLY AFTERNOON THERE AS MODERATE TO HEAVY
RAIN HAS ALREADY FALLEN IN THESE AREAS OVERNIGHT. UPSTREAM RADAR
AND SAT PICS INDICATE YET ANOTHER CONVECTIVE CLUSTER W/COLD CLOUDS
TOPS ORGANIZING OVER N CENTRAL OH WHICH WILL PROPOGATE INTO NW PA
LATER THIS MORNING. HEAVY RAIN THREAT WILL SUBSIDE IN THIS AREA
EARLY THIS AFTERNOON AS UPPER TROF PASSES. ELSEWHERE...WILL ALSO
SEE LOCAL HEAVY RAINERS

LONG TERM /TONIGHT THROUGH THURSDAY/...
A DRYING TREND IS IN STORE FOR THE AREA AS NORTHWEST FLOW ADVECTS
LOWER PWATS INTO PA TONIGHT AND SATURDAY. HOWEVER...PWATS THIS
REMAIN IN THE 1.25 TO 1.5 RANGE OVER THE NORTH ON SAT WITH
ADDITIONAL UPPER SHORTWAVES RIPPLING THROUGH THE NORTHWEST FLOW.
NAM/GFS DEPICT BEST SFC CONVERGENCE IN THIS AFTER AS WELL SO WILL
KEEP LOW CHC POPS ACROSS MY NORTHERN TIER WHILE KEEPING THE
REMAINDER OF THE AREA DRY. IT APPEARS A RESURGENCE IN CONVECTIVE
ACTIVITY WILL OCCUR ON SUNDAY AS PWATS CONTINUE TO CLIMB AND
STRONGER SHORTWAVE TROFS FLATTERN THE BROAD MIDWESTERN UPPER
RIDGE.

SREFS SUGGEST GOOD POTENTIAL FOR A VERY HOT DAY MONDAY WITH 850 MB
TEMP +2 TO +3 S.D. ABOVE NORMAL. MREFS THEN DEPICT A DEPRESSED
UPPER HEIGHT PATTERN FOR THE REMAINDER OF NEXT WEEK WITH COOLING
EXPECTED AS MEAN UPPER TROF SETTLES OVER THE EASTERN U.S.

AVIATION...
NORTHWESTERN AREAS HAVE BEEN EXPERIENCING SHOWERS AND THUNDERSTORMS
THIS AM. SOME THUNDERSTORMS HAVE PRODUCED LOCALLY HEAVY RAINS. THUS
IFR CONDITIONS HAVE DOMINATED MOST OF THE TIME IN THE NORTHWEST.
ANOTHER CLUSTER OF STORMS WILL BRING THUNDER AND HEAVY RAINS TO THE
REGION TOWARD SUNRISE. THUS PROLONGED INTERVALS OF IFR CONDITIONS
WILL PREVAIL.

OVER MOST EASTERN AND SOUTHEASTERN AREAS...VFR AND MVFR CONDITIONS
ARE DOMINANT. MANY AREAS HAVE 5-7SM VISIBILITIES MAINLY HAZE AND
MIST. CENTRAL AREAS WILL SEE TIMES AND NORTHWESTERN AREAS COULD SEE
TIMES OF SHOWERS AND THUNDERSTORMS BETWEEN 4 AND 8 AM.

CLOUDS SHOULD DOMINATE THE REGION DUE TO ALL THE CONVECTION TO OUR
WEST. LOW CLOUDS WILL LINGER AND SHOWERS...RAIN...AND THUNDERSTORMS
WILL POSE PROBLEMS AT TIMES OVER MOST OF THE REGION TODAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ036-056>059-063>066 UNTIL 7 PM FRIDAY.
FLASH FLOOD WATCH FOR PAZ024>028-033>035 UNTIL 4 PM FRIDAY.
&&

SHORT TERM...LAMBERT
Hazardous weather outlook, Jul 28, 3:41 AM EST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
441 AM EDT FRI JUL 28 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-290845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
441 AM EDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINFALL IS EXPECTED TODAY AS A STRONG UPPER
DISTURBANCE TRACKS ACROSS THE REGION. A FLASH FLOOD WATCH REMAINS
IN EFFECT UNTIL 200 PM FOR NORTHWEST PORTIONS OF CENTRAL
PENNSYLVANIA. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS
THIS AFTERNOON OVER EAST CENTRAL PENNSYLVANIA. STRONG AND
POTENTIALLY DAMAGING WIND GUSTS ARE THE MAIN SEVERE WEATHER
THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

DEVOIR

In the hours before

Special weather statement, Jul 28, 11:04 AM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1204 PM EDT FRI JUL 28 2006

PAZ028-050-052-281700-
JUNIATA-NORTHUMBERLAND-SNYDER-
1204 PM EDT FRI JUL 28 2006

...STRONG THUNDERSTORMS WILL AFFECT JUNIATA...NORTHUMBERLAND AND
SNYDER COUNTIES THROUGH 1 PM EDT...

AT NOON EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST OF
MIFFLINBURG TO 3 MILES EAST OF LEWISTOWN...MOVING EAST AT 40 MPH. THE
THUNDERSTORMS WILL BE NEAR MIDDLEBURG AROUND 1210 PM...MCALISTERVILLE
AROUND 1215 PM...HUMMELS WHARF...SELINSGROVE AROUND 1225 PM...
RICHFIELD AROUND 1230 PM...FREMONT AROUND 1235 PM...MEISERVILLE AND
FREEBURG AROUND 1240 PM.

VERY HEAVY RAIN OF UP TO ONE INCH IN JUST 30 MINUTES WILL FALL FROM
THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

ALSO EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Jul 28, 11:16 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1216 PM EDT FRI JUL 28 2006

PAZ056-057-059-063-281715-
CUMBERLAND-DAUPHIN-LEBANON-PERRY-
1216 PM EDT FRI JUL 28 2006

...A STRONG THUNDERSTORM WILL AFFECT THE COUNTIES OF
CUMBERLAND...DAUPHIN...LEBANON AND PERRY THROUGH 115 PM EDT...

AT 1212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF CARLISLE...MOVING EAST AT 30
MPH. THE THUNDERSTORM WILL BE NEAR CARLISLE SPRINGS AROUND 1215 PM...
WERTZVILLE...HOGESTOWN AROUND 1230 PM...ROCKVILLE...ENOLA AROUND 1245
PM...LINGLESTOWN...SKYLINE VIEW AROUND 100 PM...PALMYRA AND HARPER
TAVERN AROUND 115 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 218 AND 264...I-78 BETWEEN
MILE MARKERS 0 AND 3...I-81 BETWEEN MILE MARKERS 39 AND 95...I-83
BETWEEN MILE MARKERS 40 AND 50...ALL OF I-283.

VERY HEAVY RAIN OF BETWEEN ONE HALF INCH AND ONE INCH WILL FALL FROM
THIS STORM IN LESS THAN 30 MINUTES...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

ALSO...EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Jul 28, 11:55 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1255 PM EDT FRI JUL 28 2006

PAZ065-066-281830-
LANCASTER-YORK-
1255 PM EDT FRI JUL 28 2006

...A STRONG THUNDERSTORM WILL AFFECT LANCASTER COUNTY AND SOUTHERN
YORK COUNTY THROUGH 230 PM EDT...

AT 1251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF PARKVILLE...MOVING EAST AT 55
MPH. THE THUNDERSTORM WILL BE NEAR STEWARTSTOWN...NEW FREEDOM AROUND
100 PM...SUNNYBURN...HOLTWOOD AROUND 115 PM...BETHEL...WAKEFIELD
AROUND 130 PM AND CHURCHTOWN AROUND 145 PM. ADDITIONAL STRONG
THUNDERSTORMS WERE DEVELOPING JUST TO THE SOUTHWEST OF
ELIZABETHVILLE AND WILL AFFECT THE REGION FROM NEAR
LANCASTER...NORTHEAST TO EPHRATA.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 276 AND 279...I-83 BETWEEN
MILE MARKERS 1 AND 13.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
222...ROUTE 322...STATE ROAD 41.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

FORECASTER: LAMBERT

The radar

The State College radar (KCCX), 142 km away, was scanning. The volume nearest the first event began at 17:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lebanon

When
July 28, 12:20 PM EST
Where
Lebanon County, Annville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.333, -76.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527179.